Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 5007  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (139 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed4732    
    Printed108    
    Emailed1    
    PDF Downloaded127    
    Comments [Add]    

Recommend this journal


 


 
LETTERS
Year : 2006  |  Volume : 52  |  Issue : 3  |  Page : 235-236

Hemorrhagic bullae with nebulised ipratropium bromide


1 Bridlington District Hospital, Bridlington, United Kingdom
2 Halton General Hospital, Runcorn, United Kingdom

Correspondence Address:
R N Bankar
Bridlington District Hospital, Bridlington
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 16855336

Rights and PermissionsRights and Permissions




How to cite this article:
Saravanan V, Bankar R N, Kumar S, Williams J G. Hemorrhagic bullae with nebulised ipratropium bromide. J Postgrad Med 2006;52:235-6

How to cite this URL:
Saravanan V, Bankar R N, Kumar S, Williams J G. Hemorrhagic bullae with nebulised ipratropium bromide. J Postgrad Med [serial online] 2006 [cited 2020 Feb 19];52:235-6. Available from: http://www.jpgmonline.com/text.asp?2006/52/3/235/26534


Sir,

A 68-year-old man with chronic obstructive pulmonary disease (COPD) maintained on salbutamol inhaler, was commenced on nebulised salbutamol and ipratropium bromide (IB) for acute exacerbation of COPD. He developed haemorrhagic bullae affecting his hard palate [Figure - 1] within 24 hours of starting IB. The patient told us that he had developed similar lesions when he had nebulised IB (Atrovent) one year ago for exacerbation of COPD. He was a fit man and had no history of hypertension or diabetes. He had no blood dyscrasia and was not on any anti-coagulation. IB was withdrawn and he was treated with salbutamol alone. The bullous lesions improved within 48 hours of stopping IB and healed completely within a week.

Skin and mucous membrane are very common sites involved in any adverse drug reaction ranging from mild skin rash to  Stevens-Johnson syndrome More Details. Angina bullosa haemorrhagica (ABH), however, is a benign condition characterized by acute blood blisters affecting the palate and the lesions heal spontaneously within a week. The pathogenesis is unknown and possible etiological factors are diabetes, hereditary predilection, local trauma and drugs including inhaled medications.[1],[2]

Ipratropium bromide (Atrovent) is a commonly and widely used antimuscarinic bronchodilator with very few side-effects.[3] Although buccal ulceration[4] and haemorrhagic bullae affecting the palate[5] have been reported with ipratropium bromide (IB) they do not appear in the British National Formulary[3] and are not mentioned in the manufacturer's (Atrovent) product information either. Therefore, we believe not many physicians would be aware of these rare adverse effects of IB.

Our patient developed haemorrhagic bullae affecting his palate after being commenced on nebulised IB; he had developed similar lesions in the past after receiving treatment with IB; the lesions healed completely after withdrawing IB; and there was no alternative cause for such reaction in our patient. On Naranjos adverse drug reaction (ADR) algorithm,[6] this scored 6, classifying it as a probable ADR.

Appearance of any blistering lesions can be alarming due to various differential diagnoses, including serious systemic diseases. However, adverse drug reaction and ABH should be considered in patients developing haemorrhagic bullae affecting palate while receiving treatment with ipratropium bromide and other inhaled drugs.

 
 :: References Top

1.de las Heras ME, Moreno R, Nunez M, Gomez MI, Ledo A. Angina bullosa haemorrhagica. Int J Dermatol 1996;23:507-9.  Back to cited text no. 1  [PUBMED]  
2.Yip HK. Angina bullosa haemorrhagica: A case report and a concise review. Gen Dent 2004;52:162-4.  Back to cited text no. 2  [PUBMED]  
3.British Medical Association and the Royal Pharmaceutical Society of Great Britain. Br Nat Formular 2004;48:146.  Back to cited text no. 3    
4.Spencer PA. Buccal ulceration with ipratopium bromide. BMJ 1986;292:380  Back to cited text no. 4    
5.High AS. Pharyngeal blistering with combined inhaler therapy. BMJ 1987;294:375.  Back to cited text no. 5    
6.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 6    


    Figures

[Figure - 1]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow